Nebraska, 2021

Hail in Nebraska, May 25, 2021

May 25, 2021 · NWS OAX · 2 events in 2 counties and zones

Discrete cells produced hail reports across two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Discrete cells produced hail reports across two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 4:48 PM CST, 24 minutes earlier.

Area forecast discussion, May 25, 4:48 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
548 PM CDT Tue May 25 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 304 PM CDT Tue May 25 2021

.Late this afternoon through tonight:

18z surface analysis indicated a cold front moving through
northeast NE with a pre-frontal trough/wind shift from around KBIE
to near KTQE. Ahead of the pre-frontal trough, boundary-layer
dewpoints are in the the mid to upper 60s. However, considerable
cloudiness has limited daytime heating with estimated MLCAPE
values of 1000-1500 J/kg with little to no convective inhibition.
Trends from the latest couple of HRRR runs and recent WoFS output
highlight the above-defined warm sector (i.e., southeast NE into
southwest IA) as the most likely location for thunderstorm
development in the 3-5 PM time frame. And recent visible satellite
imagery depicts a deepening cumulus field over north-central into
northeast KS, which would generally support those model forecasts.

While the 12z OAX sounding exhibited steep lapse rates in the
700-500-mb layer, the convective cloud debris that overspread the
area earlier today has likely modulated those lapse rates toward
moist adiabatic. Kinematically, the tendency for low-level winds
to veer to southwesterly will limit deep-layer shear, given only
modest, westerly mid-level flow. The high-level wind field does
remain strong owing to the entrance region of an upper-level jet
streak slowly lifting north through the mid MO Valley. The net
result is that the predominant storm mode will likely be
multicellular with the potential for marginally severe hail and
locally strong wind gusts.

Isolated to widely scattered storms may linger over portions of
southeast NE and southwest IA through mid evening, ahead of the
cold front moving southeast through the area.

.Wednesday:

A surface ridge will quickly build through the mid MO Valley ahead
of a deepening lee trough over the High Plains. High temperatures
will range from the upper 70s north to mid 80s south.

.Wednesday night:

A vigorous shortwave trough will move through the northern Plains
while a surface low develops from eastern CO into eastern NE by
12z Thursday. A warm front will lift north ahead of the surface
low with dewpoints rising back into the lower/mid 60s to the south
of that boundary. Consensus of available model data suggest that
storms will quickly grow upscale into a convective system over
western NE during the evening hours. Farther east, various models
have shown some signal for more discrete storm development along
and north of the warm front during the evening from central into
eastern NE.

There is considerable model variance in the characteristics of
the low-level moisture profile in the vicinity of the warm front,
especially from mid to late evening. The nocturnal strengthening
of the low-level jet will result in large, clockwise-curved
hodographs, suggesting a conditional supercell tornado threat
downstream from the evolving QLCS, assuming 1) in situ storm
initiation along the warm front, and 2) storms are surface-based
within the moistening boundary layer. Otherwise, expect that the
QLCS will track southeast along the immediate cool side of the
warm front with the system moving through the majority of our area
after midnight. Damaging winds will be the primary severe weather
hazard. However, tornadoes will be possible with any embedded
mesovortices and/or HP supercells. Locally heavy rainfall will
also be a concern.

.Thursday and Friday:

Showers and a few thunderstorms could linger through Thursday
afternoon along and ahead of a cold front sweeping southeast
through the area. Highs on Thursday will range from mid 60s north
to around 80 along the KS border. Readings are expected to be
mainly in the 60s on Friday.

.Saturday through Monday:

A series of mid-level disturbances are forecast to track from the
northern and central Rockies through the adjacent Plains during
the Memorial Day weekend. In the low levels, a surface boundary
will oscillate over our area during that time frame, resulting in
continued chances of showers and thunderstorms. Afternoon
temperatures will remain cool; in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 550 PM CDT Tue May 25 2021

Scattered strong thunderstorms will continue to push east of the
TAF sites, leaving VFR conditions in their wake.

Northerly winds are replacing the southerly winds behind a cold
front sagging southeast. They'll generally remain at 10 knots or
less, regardless of direction.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Nicolaisen
Hazardous weather outlook, May 25, 2:31 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 PM CDT Tue May 25 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

A few strong to severe storms appear possible between 4 PM and 10
PM, along and south of a line from Seward to Omaha to Harlan, Iowa.
Wind gusts up to 50 to 60 mph and hail to quarter size will be
the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional strong to severe thunderstorms will affect the area
on Wednesday night into Thursday morning. While damaging winds and
localized flooding will be the main hazards, a few tornadoes
cannot be ruled out.

Non-severe thunderstorms will be possible from Saturday through
Memorial Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 25, 4:09 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
509 PM CDT Tue May 25 2021

NEZ090-091-252245-
Johnson NE-Nemaha NE-
509 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND NEMAHA
COUNTIES UNTIL 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson, or 30 miles northwest of Falls City, moving east at 20 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Auburn, Peru, Johnson, Nemaha, Brock, 7 Miles South Of Auburn and 8
Miles South Of Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4026 9610 4048 9608 4048 9572 4026 9566
TIME...MOT...LOC 2208Z 256DEG 18KT 4035 9603

Miller
Special weather statement, May 25, 4:43 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
543 PM CDT Tue May 25 2021

NEZ091-252315-
Nemaha NE-
543 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA COUNTY UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 26 miles northwest of Falls City, moving east at 20 mph.

Nickel size hail, winds in excess of 40 mph and rainfall rates of up
to 2 inches per hour will be possible with this storm. Flooding
could develop.

Locations impacted include...
Auburn, Peru, Johnson, Nemaha, Brownville, Brock, Brownville State
Recreation Area, 7 Miles South Of Auburn and 8 Miles South Of
Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 9602 4048 9569 4033 9562 4031 9566
      4031 9564 4032 9562 4026 9559 4026 9600
TIME...MOT...LOC 2242Z 267DEG 16KT 4036 9591

Miller
Special weather statement, May 25, 4:46 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
546 PM CDT Tue May 25 2021

IAZ069-252315-
Pottawattamie IA-
546 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE COUNTY
UNTIL 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
parts of Council Bluffs, or 10 miles east of Omaha, moving east at
15 mph.

Hail up to around nickel size, winds around 45 mph and very heavy
rain will be possible with this storm.

Locations impacted include...
Council Bluffs, Treynor, Underwood, Carson, Macedonia, Crescent,
McClelland and Old Town Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 9583 4136 9589 4142 9545 4116 9541
TIME...MOT...LOC 2245Z 255DEG 14KT 4127 9580

Miller

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nemaha

When
May 25, 5:12 PM CST
Where
Nemaha County, 8.36 mi S of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -95.980

Public reported 1 inch hail.

Hail, Richardson

When
May 25, 6:15 PM CST
Where
Richardson County, 2.14 mi NNE of Straussville
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -95.640

Public reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953945, 953946.